Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Little Rock, AR

February 9, 2001Newton County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Feb 9, 2001, 6:10 AM CST for Newton County, Arkansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2001, 6:10 AM CST (12:10 UTC)
Expired
Feb 9, 2001, 6:45 AM CST
In force
35 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newton County, AR

The radar

The Western Arkansas radar (KSRX), 125 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 6:18 AM CSTThunderstorm Wind 50 EJasper, AR
Feb 9, 6:21 AM CSTThunderstorm Wind 50 EJasper, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 9, 5:30 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.2 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 3:10 AM CST, 3 hours earlier.

Area forecast discussion, Feb 9, 3:10 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 AM CST FRI FEB 9 2001

RAIN AND THUNDERSTORMS ARE THE FIRST CONCERN FOR TODAY. WINDS WILL
BE PRESENTING ANOTHER PROBLEM...SO LAKE WIND ADVISORIES WILL BE
ISSUED FOR THE ENTIRE FORECAST AREA TODAY. THE FRONT HAS BEEN SLOW
TO GET INTO ARKANSAS...BUT ONCE IT ENTERS THE STATE...IT WILL BE
CROSSING AT A VERY GOOD CLIP. HIGH SPEED WILL PREVENT ANY PROBLEMS
WITH FLASH FLOODING...EVEN THOUGH SOME STRONG STORMS MAY DROP A HALF
TO ONE INCH QUICKLY. WINDS WILL CONTINUE QUITE STRONG TONIGHT...SO
THAT NEXT SHIFT WILL NEED TO TAKE A CLOSE LOOK AT THE NEED FOR A
WIND CHILL ADVISORY WITH THE MUCH LOWER TEMPERATURES EXPECTED. DRY
FOR SATURDAY BUT BELOW NORMAL IN TEMPS. 32

.LIT...LAKE WIND ADVISORIES ALL ZONES WITHIN FA TODAY.

In the hours before

Special weather statement, Feb 9, 3:06 AM CST, 3 hours 4 minutes before
ARZ037-040-091300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 AM CST FRI FEB 9 2001

...TORNADO WATCH FOR A PORTION OF WESTERN ARKANSAS UNTIL 700 AM...

A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF WESTERN ARKANSAS.
THE WATCH WILL REMAIN IN EFFECT UNTIL 700 AM THIS MORNING. THE
WATCH GENERALLY COVERS THOSE AREAS WEST OF A LINE THAT EXTENDS FROM
NEAR MENA TO NEAR BERRYVILLE.

A VERY STRONG COLD FRONT WAS MOVING INTO EASTERN OKLAHOMA AND TEXAS
EARLY THIS MORNING. A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAD FORMED ALONG THIS COLD FRONT...AND THESE STORMS WILL MOVE INTO
EXTREME WESTERN ARKANSAS BEFORE DAWN.

THESE THUNDERSTORMS WILL BE FAST MOVING...WHICH TENDS TO INCREASE
THE THREAT OF STRONG TO DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE AS THE COLD FRONT MOVES INTO THE
STATE.

AFTER THE FRONT PASSES THROUGH THIS MORNING...GUSTY WEST TO
NORTHWEST WINDS ARE IN THE FORECAST FRIDAY AFTERNOON...WITH A
TURN TO MUCH COLDER TEMPERATURES TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO...OR
CABLE TV FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

45
Special weather statement, Feb 9, 5:58 AM CST, 12 minutes before
ARZ003>007-012>016-021>025-030>034-038-091500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
558 AM CST FRI FEB 9 2001

...SEVERE THUNDERSTORM WATCH FOR A LARGE PART OF NORTH AND CENTRAL
ARKANSAS UNTIL 9 THIS MORNING...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PARTS OF NORTH AND
CENTRAL ARKANSAS. THE WATCH WILL REMAIN IN EFFECT UNTIL 900 THIS
MORNING. THE WATCH GENERALLY COVERS THOSE AREAS NORTH OF A LINE THAT
EXTENDS FROM NEAR BOONEVILLE TO CONWAY TO COTTON PLANT.

A VERY STRONG COLD FRONT WAS MOVING INTO EASTERN OKLAHOMA AND TEXAS
EARLY THIS MORNING. A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAD FORMED ALONG THIS COLD FRONT...AND THESE STORMS WILL MOVE INTO
EXTREME WESTERN ARKANSAS BEFORE DAWN.

THESE THUNDERSTORMS WILL BE FAST MOVING...WHICH TENDS TO INCREASE
THE THREAT OF STRONG TO DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE AS THE COLD FRONT MOVES INTO THE
STATE.

AFTER THE FRONT PASSES THROUGH THIS MORNING...GUSTY WEST TO
NORTHWEST WINDS ARE IN THE FORECAST FRIDAY AFTERNOON...WITH A
TURN TO MUCH COLDER TEMPERATURES TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO...OR
CABLE TV FOR OTHER STATEMENTS AND POSSIBLE WARNINGS.

32

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 5:29 AM CSTSevere Thunderstorm WarningLZKLogan, Scott46 min
Feb 9, 5:58 AM CSTSevere Thunderstorm WarningLZKJohnson32 min
Feb 9, 6:16 AM CSTSevere Thunderstorm WarningLZKBoone29 min
Feb 9, 6:34 AM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Pope41 min
Feb 9, 6:56 AM CSTSevere Thunderstorm WarningLZKMarion, Searcy49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.